Heparin-induced thrombocytopenia associated with collection of hematopoietic progenitor cells by apheresis

Jay S. Raval, Yara A. Park, Irina Perjar, Marshall A. Mazepa, Benjamin G. Vincent, Alice D. Ma, Marian A. Rollins-Raval

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Heparin-induced thrombocytopenia (HIT) can occur following exposure to heparin and is characterized by thrombocytopenia with increased risk for thrombosis. This condition is mediated by formation of immunoglobulin G antibodies against platelet factor 4/heparin complexes that can subsequently lead to platelet activation. Herein, we detail the clinical and laboratory findings, treatments, and outcomes of two patients who developed HIT and thrombosis after undergoing collection of hematopoietic progenitor cells by apheresis (HPC-A) for autologous HPC transplant. Given that heparin may be used during HPC-A collections, these cases emphasize the importance of prompt consideration of HIT in patients that develop thrombocytopenia and thrombosis following HPC-A collection with heparin anticoagulation.

Original languageEnglish (US)
Pages (from-to)59-61
Number of pages3
JournalJournal of clinical apheresis
Volume35
Issue number1
DOIs
StatePublished - Jan 1 2020
Externally publishedYes

Keywords

  • HIT
  • apheresis
  • stem cell collection
  • thrombocytopenia
  • thrombosis

PubMed: MeSH publication types

  • Journal Article

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia associated with collection of hematopoietic progenitor cells by apheresis'. Together they form a unique fingerprint.

  • Cite this